Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 141, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2017, 4:11 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2017, 4:11 PM MDT (22:11 UTC)
- Expired
- Aug 26, 2017, 4:53 PM MDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, ND, Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 201 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725 WUUS53 KBIS 262211 SVRBIS NDC001-011-087-262315- /O.NEW.KBIS.SV.W.0141.170826T2211Z-170826T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 411 PM MDT SAT AUG 26 2017 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Eastern Bowman County in southwestern North Dakota... Southeastern Slope County in southwestern North Dakota... Southwestern Adams County in southwestern North Dakota... * Until 515 PM MDT * At 411 PM MDT, a severe thunderstorm was located 8 miles north of Bowman, moving southeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Bowman around 420 PM MDT. Scranton around 440 PM MDT. Reeder around 455 PM MDT. Other locations impacted by this severe thunderstorm include Bowman Haley Dam, Bucyrus, Griffin, Buffalo Springs and Gascoyne. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4595 10329 4638 10371 4644 10330 4595 10249 TIME...MOT...LOC 2211Z 314DEG 30KT 4630 10339 HAIL...1.00IN WIND...<50MPH $$ ABELING
2 follow-up statements
173
WWUS53 KBIS 262246
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
446 PM MDT SAT AUG 26 2017
NDC087-262256-
/O.CAN.KBIS.SV.W.0141.000000T0000Z-170826T2315Z/
Slope ND-
446 PM MDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SLOPE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4595 10318 4628 10361 4628 10306 4595 10249
TIME...MOT...LOC 2246Z 309DEG 24KT 4621 10319
$$
NDC001-011-262315-
/O.CON.KBIS.SV.W.0141.000000T0000Z-170826T2315Z/
Bowman ND-Adams ND-
446 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES...
At 446 PM MDT, a severe thunderstorm was located near Scranton, or 10
miles east of Bowman, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Scranton around 455 PM MDT.
Reeder around 515 PM MDT.
Other locations impacted by this severe thunderstorm include Bucyrus,
Buffalo Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 10318 4628 10361 4628 10306 4595 10249
TIME...MOT...LOC 2246Z 309DEG 24KT 4621 10319
HAIL...1.00IN
WIND...<50MPH
$$
ABELING119
WWUS53 KBIS 262253
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
453 PM MDT SAT AUG 26 2017
NDC001-011-262302-
/O.CAN.KBIS.SV.W.0141.000000T0000Z-170826T2315Z/
Bowman ND-Adams ND-
453 PM MDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOWMAN AND
SOUTHWESTERN ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4595 10318 4628 10361 4628 10306 4595 10249
TIME...MOT...LOC 2252Z 314DEG 30KT 4618 10315
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:33 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 26, 1:33 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 233 PM CDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 233 PM CDT Sat Aug 26 2017 Thunderstorm potential, mainly south and west of the Missouri River, is the main weather concern through this evening. As of 19 UTC, weak, elevated convection continues in advance of a mid-level impulse in northwest flow aloft that's characterized by a RAP-analyzed vorticity maximum approaching southwestern ND. Weak low-level flow is contributing to correspondingly weak mixing of the lower atmosphere, which is in part helping to maintain an area of upper 50s to lower 60s F dewpoints across most of western and central ND. That in turn is yielding MLCAPE of 1500-2000 J/kg. Effective-layer shear this afternoon and evening is expected to range from only 20 kt in the Turtle Mountain region (where the threat of severe storms is thus negligible) to 30 to 40 kt in western and south central ND. The primary uncertainty with the convective forecast relates to the coverage of surface-based storms in the late afternoon and evening due to a combination of weak low-level convergence, the fact that the primary forcing aloft tied to the mid-level wave will be focused in western SD by 00 UTC, and potential capping shown in some model soundings. In regard to the latter concern, soundings from the 12 UTC NAM suggest MLCIN in excess of -75 J/kg will persist through early evening, while more recent RAP output suggests MLCIN may be more minimized in favor of at least a few boundary-layer-based storms, mainly in far southwestern ND. While uncertainty in storm coverage continues, we have to note that trends in the most recent HRRR and ESRL-HRRR runs reversed their prior course of a muted event and instead are starting to favor a severe risk centered on the Hettinger, Mott, and Elgin areas in the 21-00 UTC time frame. Given those trends, we chose to continue explicitly mentioning a risk of severe storms in the gridded and point-and-click forecasts across all of southwest and into Grant and Sioux Counties in far south central ND through the early evening. Weak low-level wind fields and deep west-northwest flow above 700 mb will yield elongated straight-line hodographs in favor of splitting storms and multicell clusters, but the CAPE and shear setting, mid-level lapse rates around 7 C/km, and sounding analog matching techniques all favor a severe hail and wind risk with any established storms. We will continue advertising hail up to the size of half dollars and wind gusts up to 60 mph as the primary hazards, though again, storm coverage is uncertain and if anything we may end up with only one or two severe storms before the main event becomes established further south in SD. Otherwise, a surface high is expected to shift southward into the area tonight and Sunday. We leaned on the cooler edge of guidance for lows tonight given the proximity of the surface ridge, with forecast lows from the upper 40s to lower 50s F. Patchy fog may form given light winds and minimal low-level turbulence, but we refrained from adding it to the forecast at this time since not much support exists for its formation in deterministic high- resolution guidance. Highs by Sunday afternoon are forecast to range from the upper 70s F in the James River valley to the mid 80s F in western ND. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Aug 26 2017 Warm and mainly dry weather is forecast next week under the influence of a 500 mb ridge that is forecast to amplify out of the western U.S. and into the northern Plains. The 00 and 12 UTC GFS and ECMWF and their ensembles support widespread highs in the 80s to lower 90s F, with the warmest days possibly coming Tuesday and Friday. A lee surface trough will likely be present in eastern MT during this period, and could offer a non-zero risk of convection depending on low-level moisture return, but in the probability of precipitation will generally be low until the ridge flattens late in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 233 PM CDT Sat Aug 26 2017 VFR conditions will prevail this afternoon through Sunday morning. However, there is a chance of thunderstorms in parts of western and central ND this afternoon and evening. A few storms could be severe in the southwest and far south central. Patchy fog is also possible tonight and Sunday morning, with potential sub-VFR conditions, but confidence in its occurrence was too low to mention in the 18 UTC TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Aug 26, 1:51 PM MDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 251 PM CDT Sat Aug 26 2017 NDZ001>005-009>013-019>023-025-034>037-046>048-050-051-272000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance of thunderstorms across portions of northwest and central North Dakota this afternoon and early evening, including the Turtle Mountain region. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017-018-031>033-040>045-272000- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- 251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible across southwest and far south central North Dakota this afternoon and into the early evening. A few thunderstorms may be severe with large hail to half dollar size, damaging winds to 60 mph, and dangerous lighting, especially near the North and South Dakota state line. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of thunderstorms Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across southwest and far south central North Dakota. CJS
In the hours before
Local storm report, Aug 26, 3:33 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 12 WSW HEART BUTTE DAM 46.56N 102.06W
08/26/2017 E2.50 INCH HETTINGER ND LAW ENFORCEMENT
&&
WASpecial weather statement, Aug 26, 3:38 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
338 PM MDT SAT AUG 26 2017
NDZ040-262230-
Slope ND-
338 PM MDT SAT AUG 26 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SLOPE COUNTY UNTIL 430
PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marmarth, or 17 miles west of Amidon, moving east
at 25 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
This strong thunderstorm will be near...
Amidon around 425 PM MDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4660 10376 4653 10315 4628 10326 4628 10329
4643 10383
TIME...MOT...LOC 2138Z 286DEG 20KT 4650 10370
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:19 PM MDT | Dense Fog Advisory | BIS | Bottineau, Burke, Burleigh, Dunn, Emmons, Foster and 12 more | 10 hr |
| Aug 26, 3:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 64 min |
| Aug 26, 3:38 PM MDT | Special Weather Statement | BIS | Slope | 52 min |
| Aug 26, 3:50 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 55 min |
| Aug 26, 4:56 PM MDT | Special Weather Statement | BIS | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.